RisksBy Mayo Clinic staff
The procedure to implant an ICD has some risks, but they are rare. Risks of the procedure to implant an ICD include:
- Infection at the site where your ICD was implanted
- Allergic reaction to the medications used during the procedure to implant your ICD
- Swelling, bleeding or bruising where your ICD was implanted
- Damage to the vein where your ICD leads are placed
- Bleeding around your heart, which can be life-threatening
- Blood leaking through the heart valve where the ICD lead is placed
- Implantable cardioverter defibrillator. National Heart, Lung, and Blood Institute. http://www.nhlbi.nih.gov/health/dci/Diseases/icd/icd_all.html. Accessed Aug. 25, 2010.
- Epstein AE, et al. ACC/AHA/HRS 2008 guidelines for device-based therapy of cardiac rhythm abnormalities. Circulation. 2008;117:e350.
- Arnsdorf MF, et al. Role of implantable cardioverter-defibrillator for the secondary prevention of sudden cardiac death. http://www.uptodate.com/home/index.html. Accessed Aug. 25, 2010.
- Eckstein J, et al. Necessity for surgical revision of defibrillator leads implanted long-term: Causes and management. Circulation. 2008;117:2727.
- Kleemann T, et al. Annual rate of transvenous defibrillation lead defects in implantable cardioverter-defibrillators over a period of >10 years. Circulation 2007;115:2474.
- Epstein AE, et al. Addendum to "Personal and public safety issues related to arrhythmias that may affect consciousness: Implications for regulation and physician recommendations: A medical/scientific statement from the American Heart Association and North American Society of Pacing and Electrophysiology." Circulation. 2007;115:1170.
- Vijgen J, et al. Consensus statement of the European Heart Rhythm Association: Updated recommendations for driving by patients with implantable cardioverter defibrillators. Europace. 2009;11:1097.
- Lampert R, et al. HRS expert consensus statement on the management of cardiovascular implantable electronic devices (CIEDs) in patients nearing end of life or requesting withdrawal of therapy. Heart Rhythm. 2010;7:1008..